Patients will not be able to limit content of shared records
Professor Brian Frier advises who is at risk and how they should be managed
Despite major advances in insulin therapy in recent years, hypoglycaemia remains extremely common. Mild (self-treated) hypoglycaemia occurs frequently in most people with type 1 diabetes, the average incidence being approximately two events per week.
Severe hypoglycaemia (requiring help for recovery) has an annual prevalence of 30 per cent of people with type 1 diabetes, with an estimated incidence in the entire diabetic population ranging from 1.0 to 1.7 episodes per patient per year. Severe hypoglycaemia is probably more frequent in very young children and in elderly people with type 1 diabetes.
Hypoglycaemia during sleep is usually asymptomatic and often unidentified, and surveys have shown nocturnal hypoglycaemia is very common.
Hypoglycaemia is also a side-effect of sulphonylurea drugs for type 2 diabetes, particularly long-acting preparations such as glibenclamide.
The typical symptoms experienced by adults comprise the direct effects of glucose deprivation on the brain (neuroglycopenic symptoms), such as difficulty concentrating, drowsiness and mental confusion, manifested by cognitive impairment, while the simultaneous stimulation of the sympatho-adrenal system provokes typical autonomic symptoms such as sweating, tremor, hunger and anxiety.
Symptoms are influenced by age. In children behavioural changes are common, while the elderly experience neurological effects such as visual disturbance, loss of balance and inco-ordination.
The causes of hypoglycaemia are listed in panel top right.
Causes should be distinguished from recognised risk factors for severe hypoglycaemia. Strict glycaemic control can increase the frequency as much as three-fold, but a very common problem, which rises in prevalence with increasing duration of diabetes, is the syndrome of 'impaired awareness of hypoglycaemia'.
In this condition, the ability to perceive the onset of symptoms of hypoglycaemia is diminished, and many of the classical symptoms are either reduced in intensity or lost altogether. This syndrome occurs in 25 per cent of people with type 1 diabetes, and is associated with a six-fold higher rate of severe hypoglycaemia.
Hypoglycaemia can be fatal (it is the cause of
2-6 per cent of all deaths in people with type 1 diabetes) and has the potential for serious
morbidity, including the risk of accidents and physical injury.
In addition to coma, which occurs in around one-third of all severe episodes, other neurological sequelae include convulsions and transient hemiplegia, while the profound haemodynamic and electrolyte changes associated with hypoglycaemia can provoke cardiac arrhythmias.
Hypoglycaemia may provoke a major vascular event, such as myocardial ischaemia or infarction or a stroke, particularly in patients with macrovascular disease.
The precipitating role of the hypoglycaemia may not be recognised by the time the vascular emergency is treated.
The increasing complexity of treatment for hypoglycaemia is related to duration and severity. Mild hypoglycaemia is usually self-treated with oral carbohydrate, provided a supply of a suitable drink or palatable food containing refined glucose is readily available.
All forms of refined sugar take approximately
10-15 minutes to relieve symptoms. This unavoidable delay while symptoms persist often encourages over-treatment in a futile attempt to hasten recovery, which promotes subsequent rebound hyperglycaemia.
Symptomatic recovery should be followed by ingestion of complex or unrefined carbohydrate, such as biscuits or crisps, or breakfast cereal or a sandwich if at home, to prevent recurrence of the hypoglycaemia. Vigorous exercise and driving should be avoided.
For emergency treatment outside hospital, glucagon is usually given by im injection when the patient is unable to take oral carbohydrate, or is unconscious.
It is widely used in the community by medical and paramedical staff.
Brian Frier is consultant physician and honorary professor of diabetes, Royal Infirmary, Edinburgh
Food and drinks to self-treat mild hypoglycaemia
·Glucose tablets (dextrose)
·Cubes of sugar (sucrose)
·Most forms of confectionery
·Commercially available orange juice (ignore the 'unsweetened' label, they all have a high sugar content)
·Other drinks (fizzy or otherwise) with a high glucose concentration; if a straw is available, this may make it easier for the patient to ingest the drink; milk is also suitable
A glucose gel preparation, Hypostop, can be applied to the buccal mucosa and is promoted for use in children, but jam or honey may be equally effective. These options should not be used in the semi-conscious because of the risk of aspiration.
Causes of hypoglycaemia
·Too much insulin
·Inadequate food or delayed meals
·Strenuous or prolonged exercise
·Consumption of alcohol
Hypoglycaemia may be delayed until several hours after exercise or drinking alcohol, and the cause is
often multifactorial or cannot be identified.
Some insulin regimens predispose to hypoglycaemia at different times of the day, and most provoke unwanted nocturnal hyperinsulinaemia. While the use of the newer insulin analogues has helped to lower the risk of hypoglycaemia, particularly during the night, a mismatch between levels of blood glucose and insulin remains a common problem.
Find the full version of this article in The Practitioner, free with your copy of Pulse next week